Ohio, 2023High Wind and Strong Wind in Ohio, March 25, 2023
March 25, 2023 · NWS RLX · 6 events in 6 counties and zones
A strong low pressure system crossing into the Great Lakes region on March 25th sent a cold front through southeast Ohio during the late morning hours. In the wake of the front, a tightened pressure gradient took shape over the region, which resulted in strong and high winds in Ohio.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system crossing into the Great Lakes region on March 25th sent a cold front through southeast Ohio during the late morning hours. In the wake of the front, a tightened pressure gradient took shape over the region, which resulted in strong and high winds in Ohio. Gusts on the upwards of 45-55 mph were observed across southeast Ohio during the afternoon, with the highest observation of 59 mph occurring at the Athens County airport.
Downed trees and power lines were the most common occurrences as the strongest winds swept through the region. However, a few instances of roofs blowing off of buildings were observed in Athens and Gallia Counties. Large sections of shingles were blown off of residential homes in Washington County as well.
These strong winds quickly diminished later that evening as the disturbance progressed into New England and high pressure built in from the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 25, 7:45 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Mar 25, 7:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
845 AM EDT Sat Mar 25 2023
.SYNOPSIS...
Strong low pressure system brings a cold front through today.
Strong winds this afternoon. Dry Sunday. Upper level
disturbances Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM Saturday...
The remainder of the Flood Watch for Flash Flooding was
canceled, as the last of the causative rain had moved out of
the area.
The rest of the forecast was largely on track, with strong
winds aloft already beginning to mix through.
As of 655 AM Saturday...
Rain showers are progressing through the eastern half of the
CWA this morning and should exit in the next couple of hours.
Have updated PoPs as this batch of showers has been moving
through faster than previously anticipated.
As of 315 AM Saturday...
Key Points:
* Rain and storms spread into the area ahead of and along a cold
front this morning. Flooding is possible in areas already
saturated from previous rain.
* Winds strengthen into the afternoon, with gusts to around
45-55 mph possible into the evening.
* Drier behind the front today and as high pressure builds
tonight.
Rain and isolated to scattered thunderstorms are approaching the
western border of the CWA as a low pressure system tracking towards
the Great Lakes ushers a cold front towards the area. The front is
projected to move through the CWA this morning, then exit to
the east as the parent low progresses into Canada.
Areas that are have already been saturated by previous rainfall will
be particularly sensitive to the additional rain occurring ahead of
and along the front. Therefore, the Flood Watch will remain in
effect across portions of southeast OH, northeast KY, northern and
western WV until this afternoon.
Precipitation will taper off following the passage of the cold
front, allowing drier conditions to return to much of the area this
afternoon and evening. That being said, can't rule out a few
additional showers as moisture wraps around behind the departing
system this evening.
Winds will gradually strengthen as a low level jet moves over the
area today, with gusts as high as 45-55 mph possible by afternoon.
Strong gusts are projected to continue into the evening, then
gradually relax for tonight. Wind Advisories remain in effect across
the area from late morning into the evening.
A quieter night is expected as surface high pressure builds across
the CWA.
Temperatures have begun to slowly rise as southerly flow transports
warmer air into the area ahead of the front. High temperatures are
expected to rise to upper 50s to low 70s during the day. Cooler air
return in the wake of the front, with low temperatures expected to
bottom out in the 30s to low 40s tonight.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 210 AM Saturday...
Surface high pressure will allow for dry weather on Sunday. An upper
level disturbance will then provide a chance of showers on Monday. A
stronger upper level disturbance and associated surface low
will then provide even better chances of showers on Tuesday.
Even so, both system on Monday and Tuesday should have
precipitation amounts that are on the lighter side, so no flood
threat.
Some colder air behind the system Tuesday night could provide
some light upslope snow or flurries, but nothing significant.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 210 AM Saturday...
A high pressure system will build over the region and provide dry
weather for Wednesday. This will be rather short lived however, as
another system will provide for additional precipitation for
late Thursday into the weekend. Models are in disagreement in
the details of this system however, so confidence in the timing
of rainfall is low.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM Saturday...
Rain showers and a few storms are working eastward out of the
area this morning. A break in precipitation will be possible,
then additional showers and storms are expected to develop
later this morning into afternoon as a cold front pushes
through. During the valid TAF period, VFR is generally expected
outside of showers/storms. Within rain/storms, MVFR to IFR
restrictions may periodically occur.
Winds will increase by afternoon, with gusts to around 35-45KTs
possible across the area into the evening. Winds will then
gradually diminish beyond 00Z. A period of LLWS may be possible
this morning before gusts start mixing down to the surface.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Extent/duration of LLWS before gusty winds
begin may vary. Timing of improving conditions later today may
vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY L H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H L H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SUNDAY...
IFR conditions possible along the mountains Tuesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-024>034-039-040-515>522-525.
Wind Advisory from noon today to midnight EDT tonight for
WVZ523-526.
OH...Wind Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 8 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...RPY/JLB
NEAR TERM...TRM/JLB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JLBHazardous weather outlook, Mar 25, 12:34 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
134 PM EDT Sat Mar 25 2023
OHZ066-067-075-076-085-WVZ009>011-261745-
Perry-Morgan-Athens-Washington-Meigs-Wood-Pleasants-Tyler-
134 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ019-020-031-032-261745-
Ritchie-Doddridge-Harrison-Taylor-
134 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight risk for severe thunderstorms this afternoon and
evening with the main threat strong damaging wind.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-OHZ083-084-086-087-WVZ006>008-014-016>018-028>030-039-040-521-
525-261745-
Greenup-Jackson OH-Vinton-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Roane-Wirt-Calhoun-Braxton-Gilmer-Lewis-Upshur-Barbour-
Northwest Webster-Northwest Randolph-
134 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, northeast, and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk for severe thunderstorms this afternoon and
evening with the main threat strong damaging wind.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>520-522-
261745-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Southeast Webster-
134 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
southeast, southern, and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-261745-
Northwest Pocahontas-Southeast Randolph-
134 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northwest Pocahontas and southeast
Randolph counties in northeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-261745-
Southeast Pocahontas-
134 PM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for southeast Pocahontas County in
northeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TRM
In the hours before
Local storm report, Mar 25, 10:09 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
1109 AM EDT SAT MAR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM FLOOD 1 E PARKERSBURG 39.26N 81.53W
03/24/2023 WOOD WV PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0221 PM FLOOD 4 E SALEM 39.29N 80.50W
03/24/2023 HARRISON WV PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0233 PM FLOOD 2 ESE WEST UNION 39.29N 80.74W
03/24/2023 DODDRIDGE WV PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
1009 AM FLOOD MACKSBURG 39.63N 81.46W
03/24/2023 WASHINGTON OH MESONET
RIVER GAUGE MAC01 ON DUCK CREEK AT MACKSBURG
REACHED A FLOOD STAGE OF 13 FT.
1030 AM FLOOD 3 NNE MCARTHUR 39.29N 82.47W
03/24/2023 VINTON OH DEPT OF HIGHWAYS
STATE ROUTE 328 CLOSED DUE TO FLOODING.
1030 AM FLOOD 5 NW LAKE HOPE STATE PA 39.38N 82.42W
03/24/2023 VINTON OH DEPT OF HIGHWAYS
PORTIONS OF STATE ROUTE 56 CLOSED DUE TO
FLOODING.
1030 AM FLOOD 5 ESE LAKE HOPE STATE P 39.31N 82.26W
03/24/2023 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 356 AT THE INTERSECTION WITH
STATE ROUTE 681 CLOSED DUE TO FLOODING.
1030 AM FLOOD 5 ENE LAKE HOPE STATE P 39.36N 82.26W
03/24/2023 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 56 BETWEEN THE VINTON COUNTY
LINE AND STATE ROUTE 691 CLOSED DUE TO
FLOODING.
1055 AM FLOOD AMESVILLE 39.40N 81.96W
03/24/2023 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 550 IN THE VICINITY OF AMESVILLE
CLOSED DUE TO FLOODING.
&&High Wind, Athens
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Athens forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Canvas roofing material was torn off of a storage building near Athens. The nearby airport observed a wind gust of 59 mph that afternoon.
Strong Wind, Jackson
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Jackson forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
At least ten trees were blown down in the city and areas surrounding Jackson.
Strong Wind, Lawrence
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Lawrence forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Trees and power lines were blown down in the Coal Grove, Lake Vesuvius, and Proctorville townships. A mesonet station in the town of Dean observed a 49 mph wind gust around the time the trees and power lines were downed.
High Wind, Gallia
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Gallia forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
At the Gallia Academy Middle School in Gallipolis, portions of the roof were blown off and swept through the Tri-State area.
High Wind, Morgan
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Morgan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.620, -81.853 (the zone’s center; the record gives no point)
High Wind, Washington
- When
- March 25, 1:00 PM EST to 7:00 PM EST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.455, -81.495 (the zone’s center; the record gives no point)
In Marietta, a large and healthy pine tree was blown down. The trained spotter's neighbor also observed large sections of shingles off of their roof. At the time of the report, nearby observing stations measured wind gusts of 45-55 miles per hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
- Winter Storm and Winter Weather in Nebraska, March 25 to 26, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079466, 1079468, 1079469, 1079470, 1079471, 1079474.